Utah, 2019

Heavy Snow in Utah, March 21 to 22, 2019

March 21 to 22, 2019 · NWS GJT · 1 event in 1 county or zone

Two shortwave disturbances associated with a broad upper level trough lifted across the Four Corners area. The subsequent ample moisture and enhanced orographic lift contributed to heavy snow across the La Sal and Abajo Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Two shortwave disturbances associated with a broad upper level trough lifted across the Four Corners area. The subsequent ample moisture and enhanced orographic lift contributed to heavy snow across the La Sal and Abajo Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 20, 10:24 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 20, 10:24 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1124 PM MDT Wed Mar 20 2019

.SHORT TERM...(Tonight through Thursday night)
Issued at 359 PM MDT Wed Mar 20 2019

The break was nice while it lasted but the pattern will again be
transitioning to a more active one through the weekend. Strong
Omega block has been in place and this continue to slow the next
system down just a bit and have backed off pops a bit through the
evening. We did get a balloon in the air this morning which
showed a very dry atmosphere in place and this verified with the
very low dewpoints sitting at elevation and even mixing down in
spots this afternoon. This dry air is a bit concerning as we will
be using some of the lift from the approaching storm to start the
the top down saturation process. QG ascent will be increasing this
evening but especially after midnight across the 4 Corners region.
This is when the trough will be undercutting the ridge and
negatively tilting as the trailing jet max begins to move through
the base of the trough. All models show an elongated north to
south precipitation max over SE Utah. The 300K surface shows this
area as a strong area of moisture convergence between Gulf and
Pacific moisture sources. Also there will be low to mid level warm
front structure that will help with upglide into this
region...with a favorable jet location aloft to help with deep
lifting. So pops and qpf are high in our SW CWA to start the day
though can't help but to think some of the heavy precip output is
feedback in the model as instability will be quite strong in this
region. Strong southerly flow into the San Juans almost guarantees
another round of heavy snow at elevation. Time of year and warm
temperatures however makes a low confidence forecast for snow
sticking on roadways and mid to lower mountain elevations. The
current headlines look on track and no plans to adjust. Again QPF
amounts came in a bit higher and can not totally rule out, but
feel these higher amounts will be more isolated due to the
convective nature of the precipitation in the afternoon. In fact
this instability will be strong enough to that storms in the SW
CWA could be organized enough to be hail and wind producers. A
pseudo dry slot will be working through the region tomorrow
afternoon as well and breaking up the precipitation a bit. However
the moist southerly flow continue into the San Juans through the
overnight hours.

.LONG TERM...(Friday through Wednesday)
Issued at 359 PM MDT Wed Mar 20 2019

This negatively tilted trough will be slow to move through the
Rockies Friday through Saturday with temperatures aloft cooling as
well. This will keep instability on the moderate side and could
add to precipitation totals into Saturday afternoon before a
transitory ridge moves through. The flow becomes more westerly and
this should spread some better snow rates into the central and
northern mountains. Confidence...again time of year...is low but
could see some low end advisories across the high country. Another
system drops in behind the weak ridge by early Sunday and will
spread precipitation over the area through early Monday. Beyond
this a stronger ridge will build in and return dry and warmer
weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1121 PM MDT Wed Mar 20 2019

CIGS will be dropping overnight and through the day on Thursday as
a strong Pacific storm moves into the region. Expected ILS CIGS to
become a reality across southeast Utah by 12Z with the lower CIGS
spreading across western Colorado by 18Z. Numerous rain/snow
showers will develop by morning and move northeast at 20 to 30 mph
through the day on Thursday. Mountains will be obscured with areas
of MVFR and IFR conds anticipated in the vicinity of the showers.
Isolated thunderstorms will also be possible with gusty outflow
winds to 40 kts, small hail and heavy rain/snow. Unsettled
weather is likely to continue through Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Thursday to 6 AM MDT Friday
     for COZ018.

     Winter Storm Warning from 6 AM Thursday to 6 AM MDT Friday for
     COZ019.

UT...Winter Storm Warning until 6 AM MDT Friday for UTZ028.

&&

SHORT TERM...15
LONG TERM...15
AVIATION...JDC
Hazardous weather outlook, Mar 20, 4:44 AM MST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Wed Mar 20 2019

COZ001>014-017>023-UTZ022>025-027>029-211200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Wed Mar 20 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

One last day of nice weather before snow and rain returns. Today,
plenty of sun and warm temperatures expected. A few showers are
possible later this afternoon and evening over the Four Corners
region. Expect clouds to increase from the southwest this
afternoon onwards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow, above 8500 feet, will fall over the La Sals and San Juans
starting tonight through Friday morning have prompted some Winter
Storm Warnings to be issued. 8 to 16 to inches are expected. A
winter weather advisory has been issued for the northern San Juans
for 6 to 10 inches of new snow. By Friday morning, most snow will
have ended though some showery precip will continue.

Another storm system will move in Sunday night bringing more
precipitation to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, La Sal & Abajo Mountains

When
March 21, 12:00 AM MST to March 22, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Around 2 feet of snow fell in the Abajo Mountains with close to or slightly more than a foot across the La Sals. The town of Monticello saw around 7 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803558.